Monday, June 01, 2020
67.0°F

Free overdose antidotes available to the public

| May 16, 2020 1:00 AM

Heritage Health is working to prevent people from dying from drug overdoses.

The nonprofit Community Health Center is offering free Narcan kits to the public at its Restored Paths Coeur d’Alene and St. Maries clinics. Heritage Health received a grant from the Idaho Office of Drug Policy last fall to purchase 169 Narcan kits for North Idaho residents.

Today, it has roughly 100 left.

“At least one life has been saved so far,” said Jenn Romero, Heritage Health’s director of Restored Paths. “You can come in, get a brief training and then take home a kit. They’re for people who are at risk of overdosing and for their family members too. You don’t have to be struggling with addiction to get one of these lifesaving kits.”

Opioids are a class of drugs that include the illegal drug heroin, synthetic opioids such as fentanyl, and other pain relievers available via prescription, including oxycodone, hydrocodone, codeine, and morphine. These drugs can cause over-sedation, coma, and death, even if taken in normal doses for some people.

In Idaho, nearly 125 people died from opioid overdose in 2018.

Narcan, or Naloxone, the opioid overdose-reversing antidote, blocks the effects of opiates on the brain and reverse the effects of the medications. Naloxone will only work if a person has opiates in their system. It will not work with other drugs.

Narcan is delivered as a nasal spray. A person who is in an unresponsive state from opioid overdose typically wakes up within two to three minutes after receiving Narcan.

It’s not unusual for a person to overdose on prescribed painkillers.

“One of the side of effects of prescribed opiates is confusion,” said David Atkins, PA-C, director of Behavioral Health. “A person may forget when they are due for their next dose and inadvertently take too much of their medication, leading to accidental overdose.”

People who overdose on opiates typically experience shallow breathing or respiratory failure. Left untreated, individuals can die. Many first responders in the region often have Narcan kits. Having one at home could be the difference between life and death.

“If someone has overdosed, you administer Narcan and get them off to the emergency room,” said Atkins. “It buys you time. It’s just like an EpiPen for a person who suffers from severe allergies. It works, but you have to follow up with an emergency department visit right away.”

Individuals who wish to obtain a Narcan kit need to view a short instructional video in our office before receiving a kit from Heritage Health.

For information, please call 208-664-8347 or 208-245-4363 in St. Maries.